Arizona, 2011Flash Flooding and Hail in Arizona, July 7 to 10, 2011
July 7 to 10, 2011 · NWS VEF · 7 events in 1 county or zone
Monsoon moisture lingered over the Mojave Desert and southern Great Basin, continuing to fuel thunderstorms. Some storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture lingered over the Mojave Desert and southern Great Basin, continuing to fuel thunderstorms. Some storms produced severe weather and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 7, 2:24 PM MST, 37 minutes earlier.
Area forecast discussion, Jul 7, 2:24 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
224 PM PDT THU JUL 7 2011
.SYNOPSIS...MOIST MONSOON AIR WILL REMAIN OVER THE AREA THROUGH THE
WEEKEND. WITH THE MOIST AIR IN PLACE THERE WILL BE A CHANCE FOR
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BRING BRIEF HEAVY DOWNPOURS. DRIER AIR WILL
START TO MOVE IN FROM THE WEST BY SUNDAY AND BEGIN LOWER
THUNDERSTORM CHANCES THEN. BY MID WEEK MOST OF MOISTURE WILL BE OUT
OF THE AREA TO BEGIN A PERIOD MORE TRANQUIL WEATHER CONDITIONS AND
LOWER HUMIDITY.
&&
.SHORT TERM...TODAY IS A MORE TYPICAL MONSOON DAY WITH WITH
CONVECTION STARTING OVER MOUNTAINS AND THEN MOVING INTO THE VALLEYS.
WITH THE HIGH MOISTURE CONTENT THE BIGGEST THREAT WILL BE FLOODING
EVENTS. SINCE THE STORMS WILL BE ISOLATED DO NOT FORESEE THE NEED
FOR A WATCH. FRIDAY WILL SEE THE CONVECTION FIRE AGAIN IN THE
AFTERNOON HOURS AND EVENING.
THE LONG ADVERTISED TROUGH AND SOUTHWEST FLOW WILL START MAKING ITS
AFFECTS FELT STARTING SATURDAY OR SUNDAY. THERE WILL BE DECREASING
CHANCES OF THUNDERSTORMS FOR THE WESTERN HALF OF THE FORECAST AREA
BY SATURDAY AS THE DRIER/MORE STABLE CONDITIONS BEGIN MAKING SOME
INROADS INTO CALIFORNIA. TEMPERATURES WILL BE A FEW DEGREES BELOW
NORMAL...BUT THE COMFORT LEVEL WILL BE OFFSET BY THE HIGHER
HUMIDITY.
.LONG TERM...MORNING MODELS HOLD MOISTURE IN PLACE OVER THE CENTRAL
AND EASTERN CWA SUNDAY THEN...GENERALLY EAST OF THE LAS VEGAS VALLEY
MONDAY AND POSSIBLY INTO TUESDAY BEFORE DRYING BEGINS TO TAKE HOLD
AREAWIDE BY MIDWEEK. IN THE AREAS WITH THE MORE MOIST AND UNSTABLE
AIR...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. A PACIFIC TROUGH
PUSHES INTO THE REGION NEXT WEEK BRINGING AN UPPER LEVEL SOUTHWEST
FLOW TO THE AREA. IN AREAS THAT STILL HAVE LOW LEVEL MOISTURE IN
PLACE...THE ADDITION OF DRY MID LEVEL FLOW COULD ACTUALLY ORGANIZE
STORMS BETTER. TEMPERATURES ARE NOT EXPECTED TO WARM MUCH ABOVE
NORMAL THROUGH THURSDAY DUE TO THE TROUGH PATTERN AND WINDS WILL BE
GUSTY AT TIMES.
&&
.AVIATION...FOR MCCARRAN...WITH ONE THUNDERSTORM WEAKENING IN THE
VALLEY AS OF 2 PM...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE INTO EARLY THIS EVENING. ANY STORM WILL HAVE THE POTENTIAL
OF PRODUCING ERRATIC AND GUSTY WINDS AND VERY HEAVY RAIN. UPPER
STEERING FLOW WILL BE FROM THE SOUTHWEST TO NORTHEAST SO ANY STORMS
DEVELOPING OVER THE SPRING MOUNTAINS...ESPECIALLY THE SOUTHERN END
COULD END UP IN THE VALLEY AT SOME POINT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
THIS EVENING OVER MUCH OF THE AREA BRINGING THE POTENTIAL OF ERRATIC
AND GUSTY WINDS AND HEAVY RAIN ALONG WITH LOW CIGS AND VSBYS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
JACQUES/SALMEN
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 7, 5:43 AM MST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
543 AM PDT THU JUL 7 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
543 AM PDT THU JUL 7 2011 /543 AM MST THU JUL 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS MAY BE BETTER ORGANIZE NEAR AN UPPER LEVEL
DISTURBANCE OVER EAST CENTRAL NEVADA TODAY AND THIS EVENING.
ELSEWHERE...THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN THEN DRIFT INTO THE
SURROUNDING VALLEYS. BURSTS OF HEAVY RAIN AND LOCALIZED FLOODING
REMAIN A CONCERN. REMEMBER...DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS OR LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS CHANCES CONTINUE FRIDAY WITH HEAVY RAINFALL A
CONCERN. DRIER AIR FROM THE WEST WILL SPREAD EAST OVER THE WEEKEND
LEADING TO A DECREASE IN THUNDERSTORM COVERAGE OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. BY NEXT TUESDAY AND WEDNESDAY THIS BATCH
OF MONSOON MOISTURE SHOULD BE SCOURED OUT OF EVEN NORTHWEST
ARIZONA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 7, 12:43 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1243 PM PDT THU JUL 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLASH FLOOD 2 SW TWENTYNINE PALMS 34.12N 116.09W
07/05/2011 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS 6 TO 12 INCHES OF WATER ACROSS HIGHWAY 62
IN TWENTYNINE PALMS.
0215 PM TSTM WND DMG 3 ENE JOSHUA TREE 34.15N 116.27W
07/05/2011 SAN BERNARDINO CA TRAINED SPOTTER
SPOTTER REPORTS DAMAGE TO AWNING IN JOSHUA TREE FROM TSTM
WIND GUST AT 215 PM.
0300 PM FLASH FLOOD 4 S RED ROCK CANYON 36.08N 115.46W
07/05/2011 CLARK NV NEWSPAPER
NEWSPAPER REPORTS ROADS WASHED OUT IN SPRING MOUNTAIN
RANCH STATE PARK DUE TO FLASH FLOODING
0503 PM FLASH FLOOD 3 S RED ROCK CANYON 36.09N 115.45W
07/05/2011 CLARK NV PUBLIC
BROADCAST MEDIA REPORTS SEVERAL AREAS OF FLASH FLOODING
NEAR HIGHWAY 160 AT BONNIE SPRINGS. VIDEOS SHOW SEVERAL
FEET OF WATER RUSHING IN PLACES. ARROYO ROAD AT BLUE
DIAMOND WAS WASHED OUT.
0713 PM FLASH FLOOD 1 SW ASPENDELL 37.22N 118.60W
07/05/2011 INYO CA LAW ENFORCEMENT
STATE ROUTE 168 WAS COVERED WITH MUD...SAND AND GRAVEL
BETWEEN THE NORTH LAKE TURNOFF AND LAKE SABRINA. THE
EASTBOUND LANE WAS COVERED WITH MUD AFTER A MUDSLIDE TOOK
PLACE.
1030 PM HEAVY RAIN MERCURY (NTS A23) 36.66N 116.00W
07/05/2011 M1.52 INCH NYE NV MESONET
MERCURY A23 MESONET STATION MEASURED A STORM TOTAL OF
1.52 INCHES OF RAIN. A TOTAL OF 1.27 INCHES FELL IN AN
HOUR.
1156 PM TSTM WND GST NEEDLES AIRPORT 34.77N 114.62W
07/05/2011 M67.00 MPH SAN BERNARDINO CA ASOS
1208 AM TSTM WND GST NEEDLES AIRPORT 34.77N 114.62W
07/06/2011 M64.00 MPH SAN BERNARDINO CA ASOS
1215 AM TSTM WND DMG 2 NNE NEEDLES 34.84N 114.60W
07/06/2011 SAN BERNARDINO CA TRAINED SPOTTER
A SPOTTER REPORTED IN NEEDLES THAT POWER WAS OUT AND
TRANSFORMERS WERE KNOCKED OUT BY THE WIND. TREE BRANCHES
WERE ALSO DOWN AND SHINGLES WERE BLOWN OFF ROOFS. IN
ADDITION THE AWNING OF A GAS STATION WAS SWAYING IN THE
WIND. VISIBILITY WAS REDUCED TO LESS THAN 5 BLOCKS.
1230 AM TSTM WND DMG 1 NNW LAKE HAVASU CITY 34.46N 114.34W
07/06/2011 MOHAVE AZ NEWSPAPER
THUNDERSTORM WINDS UPROOTED TWO LARGE MESQUITE TREES IN
ROTARY COMMUNITY PARK IN LAKE HAVASU CITY. IN ADDITION
NUMEROUS TREE LIMBS WERE REPORTED DOWN AND ROUGH LAKE
WATERS CAUSED SOME BEACH EROSION.
1230 AM LIGHTNING 2 N LAKE HAVASU CITY 34.47N 114.33W
07/06/2011 MOHAVE AZ NEWSPAPER
LIGHTNING STRUCK TWO PALM TREES AND SET THEM ON FIRE.
1233 AM FLASH FLOOD LAKE HAVASU CITY 34.45N 114.33W
07/06/2011 SAN BERNARDINO AZ LAW ENFORCEMENT
THE LAKE HAVASU CITY POLICE DEPARTMENT REPORTED WATER UP
TO THE BOTTOM OF CARS ON ROADS THAT WAS AT LEAST 6 INCHES
DEEP. IN ADDITION ONE CAR WAS STALLED IN FLOODWATERS.
0115 AM HEAVY RAIN 11 NE LAKE HAVASU CITY 34.55N 114.19W
07/06/2011 M1.73 INCH MOHAVE AZ MESONET
REMOTE RAIN GAGE...CROSSMAN PEAK...REPORTED 1.73 INCHES
OF RAIN DURING THE PAST TWO HOURS ENDING AT 0115 AM MST.
0115 AM HEAVY RAIN 4 NNE LAKE HAVASU (C576 34.52N 114.24W
07/06/2011 M1.42 INCH MOHAVE AZ MESONET
REMOTE RAIN GAGE...PITTSBURG MINE...REPORTED 1.42 INCHES
OF RAIN DURING THE PAST TWO HOURS ENDING AT 0115 AM MST.
&&
THIS IS AN UPDATED SUMMARY OF REPORTS FROM TUESDAY AFTERNOON AND
EARLY WEDNESDAY MORNING FROM ACROSS THE AREA.
STACHELSKIEvent by event
3 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Mohave
- When
- July 7, 3:01 PM MST
- Where
- Mohave County, 9.54 mi NNW of Willow Beach
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.002, -114.722
A spotter reported thunderstorm winds rocking cars on Highway 93 just south of Hoover Dam.
Flash Flood, Mohave
- When
- July 8, 12:00 PM MST to 1:00 PM MST
- Where
- Mohave County, 0.85 mi NNE of Moccasin to 0.45 mi NNW of Kaibab
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.911, -112.763
A citizen posted video on YouTube of water and mud flowing over roads in Moccasin.
Flash Flood, Mohave
- When
- July 9, 6:30 PM MST to 7:30 PM MST
- Where
- Mohave County, 2.5 mi W of Dolan Spgs to 3.33 mi NNW of Dolan Spgs
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.620, -114.244
Water, mud and rocks covered Pierce Ferry Road near Dolan Springs.
Thunderstorm Wind, Mohave
- When
- July 9, 6:40 PM MST
- Where
- Mohave County, 2.19 mi WNW of Temple Bar Marina
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.038, -114.318
Thunderstorm winds broke loose docks and fuel lines at the Temple Bar Marina.
Hail, Mohave
- When
- July 10, 5:20 PM MST
- Where
- Mohave County, Mohave Valley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.930, -114.590
A citizen posted a report of penny size hail to WFO Las Vegas' Facebook page.
Lightning, Mohave
- When
- July 10, 5:40 PM MST to 6:00 PM MST
- Where
- Mohave County, 8.78 mi S of Meadview to 5.11 mi S of Meadview
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.873, -114.085
Lightning sparked several brush fires near Lake Mead City.
Thunderstorm Wind, Mohave
- When
- July 10, 5:50 PM MST
- Where
- Mohave County, 8.32 mi S of Meadview
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.880, -114.082
Thunderstorm winds downed a power line near Smith Road and Rainbow Road in Lake Mead City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 7, 20112 deaths · 1 event
- Heat in Pennsylvania, July 7, 20111 death · 1 event
- Flash Flooding and Hail in Colorado, July 7, 2011$1.0 million · 1.75 in hail · 4 events
- Flash Flooding and Hail in Nevada, July 7 to 10, 20111 injured · $462,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, July 7, 2011$370,000 · 65 kt wind · 12 events
- Flash Flooding and Flood in Illinois, July 7 to 10, 20111 injured · $310,000 · 7 events
- Damaging Winds in California, July 7, 2011$550,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Maryland, July 7, 2011$260,000 · 1 in hail · 14 events
- Hail in South Dakota, July 7, 2011$250,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in New Jersey, July 7, 20111 injured · $66,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Illinois, July 7, 2011$103,000 · 52 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 7, 20111 injured · $56,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310895, 310897, 310898, 310900, 310902, 310906, 310905.